Wyoming, 2013

Hail in Wyoming, May 18, 2013

May 18, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm developed over northwestern Weston County and strengthened as it crossed northern portions of the county, producing quarter size hail west of Upton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over northwestern Weston County and strengthened as it crossed northern portions of the county, producing quarter size hail west of Upton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:04 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, May 18, 1:04 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT MAY 18 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 203 PM MDT SAT MAY 18 2013

CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING
ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST
SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY
THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS
POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME
DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER
WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS
NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION
WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW
LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL
RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS
AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY
ACROSS PLAINS OF WESTERN SOUTH DAKOTA.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 203 PM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH
PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW
STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS
MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED
ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT
THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE
AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS
LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED
PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED
MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S.

SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR
EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO
EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH
THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A
WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST
FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON
ISSUED AT 203 PM MDT SAT MAY 18 2013

AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS
EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL
IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. IFR AND LIFR
CEILINGS WITH RAIN WILL SET INTO NORTHEAST WYOMING AFTER MIDNIGHT.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 18, 4:02 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 18, 3:52 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HILL CITY               43.93N 103.57W
05/18/2013  E0.70 INCH       PENNINGTON         SD   PUBLIC

&&

ME
Local storm report, May 18, 4:03 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             RED ELM                 45.06N 101.79W
05/18/2013  E1.00 INCH       ZIEBACH            SD   PUBLIC

&&

ME
Special weather statement, May 18, 4:05 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SAT MAY 18 2013

SDZ014-182345-
ZIEBACH SD-
505 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ZIEBACH COUNTY UNTIL 545
PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF RED SCAFFOLD...OR 21 MILES SOUTH
OF DUPREE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH EAGLE BUTTE...

&&

LAT...LON 4505 10147 4503 10149 4500 10149 4500 10114
      4499 10112 4494 10112 4465 10172 4478 10189
      4507 10148
TIME...MOT...LOC 2305Z 227DEG 25KT 4478 10171

CARSTENS
Special weather statement, May 18, 4:06 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT SAT MAY 18 2013

SDZ002-182330-
PERKINS SD-
506 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS COUNTY UNTIL 530
PM MDT...

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF USTA...OR 16 MILES NORTHWEST
OF FAITH...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  USTA...
  CHANCE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4548 10234 4544 10199 4509 10217 4513 10242
TIME...MOT...LOC 2307Z 191DEG 20KT 4520 10227

CARSTENS
Special weather statement, May 18, 4:08 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT SAT MAY 18 2013

SDZ026-028-182345-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
508 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
545 PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 9 MILES NORTHEAST OF HILL
CITY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  HISEGA...
  JOHNSON SIDING...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4414 10340 4407 10316 4386 10339 4399 10357
TIME...MOT...LOC 2309Z 223DEG 27KT 4399 10339

CARSTENS
Special weather statement, May 18, 4:18 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT MAY 18 2013

WYZ058-190000-
WESTON WY-
518 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 600
PM MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF CLARETON...OR 31 MILES EAST OF
WRIGHT...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARETON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4392 10464 4369 10452 4362 10494 4379 10502
TIME...MOT...LOC 2318Z 250DEG 18KT 4374 10487

POJORLIE

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
May 18, 4:25 PM MST
Where
Weston County, 10 mi WSW of Upton
Measured
1 in hail
Reported by
Public
Coordinates
44.045, -104.816

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445534.